Alabama, 2011

Flash Flooding and Flood in Alabama, September 5, 2011

September 5, 2011 · NWS HUN · 6 events in 4 counties and zones

A cold front interacted with the remnants of Tropical Storm Lee to produce a sustained period of rainfall, beginning in some places during the evening of the 4th and not ending until midday or during the afternoon of the 6th. Rainfall totals of 3 to 6 inches were common area wide.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cold front interacted with the remnants of Tropical Storm Lee to produce a sustained period of rainfall, beginning in some places during the evening of the 4th and not ending until midday or during the afternoon of the 6th. Rainfall totals of 3 to 6 inches were common area wide. The heaviest rains occurred in a swath from Cullman through Marshall, DeKalb and Jackson Counties where some places received 8 to 12 inches of rainfall. The heaviest rainfall rates were observed during the morning hours of the 5th when one half to one inch per hour rates were noted, then tapered off to a light rain by the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 5, 8:33 AM CST, 57 minutes earlier.

Area forecast discussion, Sep 5, 8:33 AM CST, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
933 AM CDT MON SEP 5 2011

.UPDATE...MORNING MESOSCALE/SHORT TERM UPDATE.

&&

.DISCUSSION...
REMNANTS OF LEE WERE MOVING SLOWLY THROUGH ERN LA/FAR SRN MS THIS
MORNING. ASSOCIATED INVERTED TROUGH/COLD FRONTAL STRUCTURE EXTENDED
FROM THE TRI CITIES AREA THROUGH NORTH CENTRAL ALABAMA INTO SOUTHWEST
ALABAMA. IR IMAGERY SHOWING BROAD AREA OF COLD CLOUD TOPS EXTENDING
FROM THE EAST SIDE OF THE REMNANT LOW WELL NORTH INTO THE TN VLY.

REGIONAL RADAR TRENDS CONTINUE TO INDICATE A BROAD SWATH OF MODERATE
TO HEAVY RAINFALL FROM SRN TN WELL BACK INTO WRN AL/CENTRAL MS.
PRECIP AMOUNTS OVERNIGHT WERE APPROACHING A FOOT IN PARTS OF CENTRAL
MS WHERE COMBINATION OF SYNOPTIC SCALE FORCING AND MESOSCALE
DEFORMATION WAS MAXIMIZED. THE SHORT RANGE GUIDANCE SWINGS THIS AREA
OF FRONTOGENETIC AND DEFORMATION FORCING ACROSS NW/NCENTRAL AL THIS
AFTN/EVENING. IN ACCORDANCE...SOME OF THE GUIDANCE PROGS AN
ADDITIONAL 4 TO 6 INCHES ACROSS THE AREA BY THIS EVENING. ALTHOUGH
FLOODING HAS BEEN MINOR TO THIS POINT...ADDITIONAL RAINFALL OF THAT
MAGNITUDE WOULD LIKELY CAUSE EXTENSIVE FLASH FLOODING AND LIKELY LEAD
TO SIGNIFICANT RIVER FLOODING DOWN THE ROAD.

OVERALL...FORECAST HAS THINGS HANDLED FAIRLY WELL. WILL ADJUST TEMPS
DOWN JUST A TAD BASED ON CURRENT TRENDS AND EXPECTED PRECIP/CLOUD
COVER. OVERALL CONVECTIVE POTENTIAL LOOKS RATHER LOW ACROSS THE BULK
OF THE CWA GIVEN STABLE BLYR CONDITIONS AND COOL NRLY FLOW ON THE
BACKSIDE OF THE INVERTED TROUGH. THE ONLY CAVEAT MIGHT BE OUR FAR
SRN/ERN COUNTIES WHICH ARE JUST ALONG THE FRONT. WILL HAVE TO MONITOR
ANY DEVELOPING CELLS IN THESE AREA FOR ROTATING ELEMENTS.

&&

.AVIATION... /ISSUED 640 AM CDT MON SEP 5 2011/
POOR FLYING CONDITIONS EXPECTED FOR MUCH OF THE NEXT 24 HRS...BUT
FLIGHT CATEGORIES WILL BE AT THEIR WORST FROM MIDDAY THRU THE EVENING
HRS. EXPECT PROLONGED IFR VIS/CIGS DURING THIS TIME...WITH BRIEF
DROPS TO LIFR DUE TO HEAVIER RAINFALL /CONFIDENCE IS NOT HIGH ENOUGH
TO PINPOINT EXACT TIMING ATTM/. NORTHEAST WINDS WILL BECOME
INCREASINGLY GUSTY AS THE CENTER OF THE REMNANTS OF TS LEE MOVES
CLOSER TO THE AREA. 25KT GUSTS SEEM LIKELY THOUGH HIGHER GUSTS ARE
ALSO PSBL. LOW- LVL WIND SHEAR WILL ALSO BE HIGH OUTSIDE OF TSRA...AS
WINDS REACH 40-50KT AT 2000 FT AGL. SOME IMPROVEMENT IN FLIGHT
CATEGORIES WILL OCCUR AFTER DARK AS THE HEAVIEST RAIN BANDS SHIFT TO
THE EAST...BUT SOME LT RAIN AND GUSTY WINDS/WIND SHEAR WILL PERSIST.

&&

.PREV DISCUSSION... /ISSUED 359 AM CDT MON SEP 5 2011/ THIS
TROPICAL DEPRESSION LEE CONTINUES TO SIT OVER SOUTHERN LOUISIANA
WHILE A COLD FRONT LIES DRAPED SOUTHWARD FROM OHIO INTO THE NORTHERN
PORTION OF THE TROPICAL CIRCULATION. THE INTERACTION BETWEEN THESE
TWO SYSTEMS HAS PROVIDED SUPPORT FOR SIGNIFICANT AMOUNTS OF RAINFALL
DURING THE OVERNIGHT HOURS IN PORTIONS OF TENNESSEE...ALABAMA AND
MISSISSIPPI. THE JACKSON MS CWA HAS BEEN THE RECIPIENT OF THE
GREATEST RAINFALL TOTALS SINCE LATE LAST EVENING...WITH STORM TOTALS
ALREADY PUSHING ABOVE 8 INCHES. THIS HAS ALREADY CAUSED SIGNIFICANT
FLOODING IN URBAN AREAS AND WATER RESCUES HAVE OCCURRED IN THE CITY
OF JACKSON.

THE MAIN CONCERN FOR TODAY IS THE PROGRESSION OF THE DEFORMATION ZONE
THAT IS RESPONSIBLE FOR THIS HEAVIEST AREA OF RAINFALL. THE MAIN FCST
MODELS ARE ALL IN AGREEMENT THAT AS LEE FINALLY BEGINS A PUSH TO THE
NE...THE STRONGEST AREA OF FRONTOGENEIS WILL TRACK ALONG THE FRONT
FROM JACKSON TOWARD CHATTANOOGA TN. DIAGNOSES FROM MODEL CROSS
SECTIONS INDICATE THE MOST SIGNIFICANT FRONTOGENETICAL FORCING
OCCURRING ACROSS THE CENTRAL PORTION OF OUR CWA FROM AROUND 18Z
THROUGH 00Z. THE LIFT WILL BE SUPPORTED THROUGH THE COLUMN AS THE
UPPER LEVEL JET INTENSIFIES FROM WESTERN TN INTO QUEBEC AND SLIDES
EAST...PROVIDING THE IDEAL RIGHT ENTRANCE REGION SETUP FOR STRONG
UPPER LEVEL DIVERGENCE OVER THE TN VALLEY. THIS CONTINUOUS...DEEP
AND STRONG LIFT OVER A SLOW MOVING FRONT...COMBINED WITH VERY HIGH
PWAT VALUES (WELL OVER 2 INCHES) IN A SYSTEM MAINTAINING SOME
TROPICAL CHARACTERISTICS...THIS PROVIDES THE POTENTIAL FOR A VERY
DANGEROUS AND LIFE THREATENING FLOODING SITUATION THIS AFTERNOON AND
EVENING.

THE MOST RECENT EXCESSIVE RAINFALL DISCUSSION FROM HPC AGREES WITH
THIS OUTLOOK...AS THEY HAVE PLACED OUR CWA IN THE HIGH RISK.
CURRENTLY HAVE AT LEAST AN ADDITIONAL 4 TO 8 INCHES OF RAINFALL
FORECAST FOR OUR CWA...AND WOULD AGREE WITH THE HPC DISCUSSION THAT
LOCALLY HIGHER AMOUNTS CLOSER TO 10+ INCHES WILL BE POSSIBLE THROUGH
THIS EVENING. THE HEAVIEST OF THOSE TOTALS ARE EXPECTED TO OCCUR
SOUTH AND EAST OF A LINE FROM RUSSELLVILLE AL TO LYNCHBURG TN.
WHEREAS...THE CURRENT STORM TOTALS ARE RANGING FROM 4 TO 6 INCHES ON
THE FARTHEST WESTERN PORTION OF THE CWA (KMSL) WHILE CENTRAL AND
EASTERN PORTIONS OF THE CWA HAVE RECEIVED CLOSER TO 0.5 INCHES.

AFTER TUESDAY EVENING...TROPICAL DEPRESSION LEE LOOKS TO BECOME MORE
EXTRATROPICAL IN NATURE AND THEN HANG UP IN THE OHIO VALLEY. SOME
WRAP AROUND PRECIPITATION COULD PUSH BACK INTO THE AREA AND WORK WITH
AFTERNOON HEATING TO PROVIDE SOME LIGHTER SHOWERS AND THUNDERSTORMS
INTO THE WEEKEND. OTHERWISE...THE REST OF THE PERIOD SHOULD BE
DEFINED BY SIGNIFICANTLY COOLER TEMPERATURES (HIGHS FINALLY CLIMBING
BACK INTO THE 80S AND LOWS INTO THE 60S BY THE WEEKEND). HAVE TRENDED
SOMEWHAT COOLER THAN MOS GUIDANCE FOR MUCH OF THE EXTENDED BECAUSE IT
IS LIKELY TAINTED BY ITS USUAL TREND TOWARD CLIMO AT THE END OF THE
FORECAST PERIOD...AND THE FRONTAL BOUNDARY HELPING PROVIDE OUR COOL
DOWN IS OUT OF THE NORM FOR THIS EARLY IN SEPTEMBER.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

DISCUSSION...15
Hazardous weather outlook, Sep 5, 4:14 AM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
514 AM CDT MON SEP 5 2011

ALZ001>010-016-TNZ076-096-097-051800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
514 AM CDT MON SEP 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO INCREASE IN
INTENSITY ACROSS THE AREA THROUGH THE AFTERNOON HOURS. HIGH RAINFALL
RATES EXPECTED WITH THE STRONGER AREAS OF SHOWERS AND STORMS ARE
LIKELY TO PRODUCE LOCALIZED FLOODING. THEREFORE...A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR THE ENTIRE TENNESSEE VALLEY TODAY. PLEASE
CONSULT THE FLASH FLOOD WATCH FOR ADDITIONAL DETAILS.

AS HEAVY RAINFALL RUNS OFF INTO AREA STREAMS AND RIVERS...RIVER
FLOODING WILL BECOME LIKELY AS EARLY AS THIS AFTERNOON ACROSS
PORTIONS OF THE AREA.

AN ISOLATED TORNADO CANNOT BE RULED OUT AS RAIN BANDS MOVE ACROSS
THE TENNESSEE VALLEY TODAY. CULLMAN...MARSHALL AND DEKALB COUNTIES
WILL HAVE THE HIGHEST THREAT OF AN ISOLATED TORNADO. THE MAIN THREAT
FOR THE AREA WILL REMAIN IN THE FLASH FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION INTO THE
MIDDLE OF THE WEEK AS TROPICAL DEPRESSION LEE TRACKS ACROSS THE
SOUTHEAST. HAZARDOUS WEATHER COULD PERSIST INTO EARLY WEDNESDAY.

CONTINUED HEAVY RAINFALL WILL PROVIDE THE POTENTIAL FOR SIGNIFICANT
FLOODING AND FLASH FLOODING ACROSS THE TENNESSEE VALLEY. WIDESPREAD
RAINFALL TOTALS THROUGH TUESDAY ARE EXPECTED TO BE FOUR TO EIGHT INCHES
AND LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. THE FLASH FLOOD WATCH
WILL REMAIN IN EFFECT UNTIL EARLY TUESDAY MORNING...WHILE RIVER FLOODING
WILL POTENTIALLY LINGER THROUGH THE END OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY TODAY THROUGH TUESDAY.

TT

In the hours before

Local storm report, Sep 5, 8:45 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
945 AM CDT MON SEP 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       2 WSW KILLEN            34.85N 87.56W
09/05/2011  M6.00 INCH       LAUDERDALE         AL   TRAINED SPOTTER

            SIX INCHES OF RAIN HAS FALLEN SINCE IT STARTED ON SUNDAY.
            THERE IS SOME RUNOFF.

0930 AM     HEAVY RAIN       SCOTTSBORO              34.65N 86.05W
09/05/2011  U0.00 INCH       JACKSON            AL   PUBLIC

            LARGE DRAINAGE DITCH FILLED TO THE MAXIMUM AND STARTING
            TO FLOOD YARD. THE DITCH IS 6 FEET DEEP.

0938 AM     FLASH FLOOD      CULLMAN                 34.18N 86.84W
09/05/2011                   CULLMAN            AL   EMERGENCY MNGR

            RESIDENT REPORTS WATER MOVING INTO BASEMENT IN DOWNTOWN
            CULLMAN.

&&

JLL
Local storm report, Sep 5, 8:56 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
956 AM CDT MON SEP 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 N CHEROKEE            34.81N 87.97W
09/05/2011  M5.35 INCH       COLBERT            AL   MESONET

            5.35 INCHES OF RAIN IN THE 24 HOURS ENDING AT 7AM MONDAY.

0930 AM     HEAVY RAIN       2 WSW KILLEN            34.85N 87.56W
09/05/2011  M6.00 INCH       LAUDERDALE         AL   TRAINED SPOTTER

            SIX INCHES OF RAIN HAS FALLEN SINCE IT STARTED ON SUNDAY.
            THERE IS SOME RUNOFF.

0930 AM     HEAVY RAIN       SCOTTSBORO              34.65N 86.05W
09/05/2011  U0.00 INCH       JACKSON            AL   PUBLIC

            LARGE DRAINAGE DITCH FILLED TO THE MAXIMUM AND STARTING
            TO FLOOD YARD. THE DITCH IS 6 FEET DEEP.

0938 AM     FLASH FLOOD      CULLMAN                 34.18N 86.84W
09/05/2011                   CULLMAN            AL   EMERGENCY MNGR

            RESIDENT REPORTS WATER MOVING INTO BASEMENT IN DOWNTOWN
            CULLMAN.

&&

JLL

The radar

The Northeast Alabama radar (KHTX), 75 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 strong wind, 1 flood. Local standard time, as filed.

Flash Flood, Marshall

When
September 5, 9:30 AM CST to 2:15 PM CST
Where
Marshall County, Albertville to 0.87 mi E of Saratoga
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.270, -86.220

Heavy rain associated with the remnants of Tropical Storm Lee produced flash flooding with several inches of water over several area roads in Albertville and Boaz. Several trees were downed in Boaz due to the saturated ground associated with the heavy rainfall.

Flash Flood, Cullman

When
September 5, 9:30 AM CST to 2:15 PM CST
Where
Cullman County, Crane Hill to 0.54 mi ESE of Crane Hill
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.100, -87.050

Flash flooding occurred due to the very heavy rainfall that moved across the area associated with the remnants of Tropical Storm Lee. The Crane Hill park was several inches under water due to the flash flooding that occurred.

Flash Flood, Jackson

When
September 5, 10:20 AM CST to 3:00 PM CST
Where
Jackson County, Scottsboro to 0.84 mi E of Scottsboro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.670, -86.030

Several roads in downtown Scottsboro were closed due to high water from flash flooding. The flash flooding evolved into a longer term flood event across portions of Jackson County.

Strong Wind, Dekalb

When
September 5, 12:00 PM CST to 8:00 PM CST
Where
Dekalb forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Multiple trees were downed due to strong winds and saturated ground due to heavy rainfall as a cold front and the remnants of Tropical Storm Lee moved across DeKalb county. There were also numerous power outages and power lines downed due to the strong winds and trees that had fallen on the lines.

Flash Flood, Marshall

When
September 5, 2:15 PM CST to 5:45 PM CST
Where
Marshall County, Guntersville to 1.73 mi S of Lane
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.330, -86.250

Flash flooding occurred across the Guntersville area with several inches of water over several roads.

Flood, Jackson

When
September 5, 3:00 PM CST to 10:30 PM CST
Where
Jackson County, Scottsboro to 0.61 mi ESE of Scottsboro
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.670, -86.030

A long term flood event in Scottsboro led to numerous roads in the city being closed due to high water. The flooding also resulted in several evacuations in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349606, 349607, 349609, 349608, 349611, 349610.